Journal of Global Optimization

, Volume 34, Issue 4, pp 609–634 | Cite as

Vector Quasi-Hemivariational Inequalities and Discontinuous Elliptic Systems

  • S. Carl
  • Z. Naniewicz


We develop an existence theory for hemivariational inequalities in vector-valued function spaces which involve pseudomonotone operators. The obtained abstract result is used to study quasilinear elliptic systems whose lower order coupling vector field depends discontinuously upon the solution vector. We provide conditions that allow the identification of regions of existence of solutions for such systems, so called trapping regions.


hemivariational inequality trapping regions 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aubin J.P., I. Ekeland (1984), Applied Nonlinear Analysis. John Wiley & Sons.Google Scholar
  2. 2.
    Brézis, H. 1968Équations et inéquations non-linéaires dans les espaces véctoriels en dualitéCommunications on Pure and Applied Mathematics18115176Google Scholar
  3. 3.
    Browder, F.E., Hess, P. 1972Nonlinear mappings of monotone type in Banach spacesJournal of Functional Analysis11251294CrossRefGoogle Scholar
  4. 4.
    Carl, S., Grossmann, C. 1990Monotone enclosure for elliptic and parabolic systems with nonmonotone nonlinearitiesJournal of Mathematical Analysis and Applications151190202CrossRefGoogle Scholar
  5. 5.
    Carl S., Heikkilä S. (2000). Nonlinear Differential Equations in Ordered Spaces, CRC Press.Google Scholar
  6. 6.
    Carl, S., Heikkilä, S., Kumpulainen, M. 1993On a generalized iteration method with applications to fixed point theorems and elliptic systems involving discontinuitiesNonlinear Analysis20157167CrossRefGoogle Scholar
  7. 7.
    Carl, S., Jerome, J.W. 2002Trapping region for discontinuous quasilinear elliptic systems of mixed monotone typeNonlinear Analysis51843863CrossRefGoogle Scholar
  8. 8.
    Carl, S., Motreanu, D. 2003Extremal solutions of quasilinear parabolic inclusions with generalized Clarke’s gradientJournal of Differential Equations191206233CrossRefGoogle Scholar
  9. 9.
    Chang, K.C. 1981Variational methods for non-differentiable functionals and their applications to partial differential equationsJournal of Mathematical Analysis and Applications80102129CrossRefGoogle Scholar
  10. 10.
    Clarke F.H. (1983). Optimization and Nonsmooth Analysis, John Wiley & Sons.Google Scholar
  11. 11.
    Mitidieri, E.E., Sweers, G. 1994Existence of a maximal solution for quasimonotone elliptic systemsDifferential Integral Equations714951510Google Scholar
  12. 12.
    Ekeland I. and Temam R. (1976), Convex Analysis and Variational Problems, North-Holland.Google Scholar
  13. 13.
    Motreanu, D., Naniewicz, Z. 1996Discontinuous semilinear problems in vector-valued function spacesDifferential and Integral Equations9581598Google Scholar
  14. 14.
    Motreanu, D., Naniewicz, Z. 2001A topological approach to hemivariational inequalities with unilateral growth conditionJournal of Applied Analysis72341CrossRefGoogle Scholar
  15. 15.
    Motreanu D., Naniewicz Z. (2002), Semilinear hemivariational inequalities with Dirichlet boundary condition. In: Gao Y.D, Ogden R.W. (eds). Advances in Mechanics and Mathematics: AMMA 2002, Advances in Mechanics and Mathematics, Kluwer Academic Publishers, pp. 89–110.Google Scholar
  16. 16.
    Motreanu, D., Panagiotopoulos, P.D. 1995Nonconvex energy functions, Related eigenvalue hemivariational inequalities on the sphere and applicationsJournal of Global Optimization6163177CrossRefGoogle Scholar
  17. 17.
    Motreanu, D., Panagiotopoulos, P.D. 1996On the eigenvalue problem for hemivariational inequalities: existence and multiplicity of solutionsJournal of Mathematical Analysis and Application1977589CrossRefGoogle Scholar
  18. 18.
    Motreanu D., Panagiotopoulos P.D. (1999). Minimax Theorems and Qualitative Properties of the Solutions of Hemivariational inequalities, Kluwer Academic Publishers.Google Scholar
  19. 19.
    Naniewicz, Z. 1994Hemivariational inequalities with functions fulfilling directional growth conditionApplicable Analysis55259285Google Scholar
  20. 20.
    Naniewicz, Z. 1997Hemivariational inequalities as necessary conditions for optimality for a class of nonsmooth nonconvex functionalsNonlinear World4117133Google Scholar
  21. 21.
    Naniewicz, Z. 2000Semicoercive variational-hemivariational inequalities with unilateral growth conditionJournal of Global Optimization17317337CrossRefGoogle Scholar
  22. 22.
    Naniewicz, Z. 2003Pseudomonotone semicoercive variational-hemivariational inequalities with unilateral growth conditionControl & Cybernetics32223244Google Scholar
  23. 23.
    Naniewicz Z. and Panagiotopoulos P.D. (1995). Mathematical Theory of Hemivariational Inequalities and Applications, Marcel Dekker.Google Scholar
  24. 24.
    Panagiotopoulos P.D. (1985). Inequality Problems in Mechanics and Applications, Convex and Nonconvex Energy Functions, Birkhäuser Verlag.Google Scholar
  25. 25.
    Panagiotopoulos P.D. (1993). Hemivariational Inequalities, Applications in Mechanics and Engineering, Springer-Verlag.Google Scholar

Copyright information

© Springer 2006

Authors and Affiliations

  1. 1.Martin-Luther- Universität Halle-Wittenberg, Fachbereich Mathematik und Informatik, Institut für AnalysisHalleGermany
  2. 2.Department of Mathematics and Natural Sciences, College of ScienceCardinal Stefan Wyszyński UniversityWarsawPoland

Personalised recommendations